[Skip to Content]
[Skip to Content Landing]
Article
October 26, 1918

ACUTE POISONING BY FIVE GRAINS OF ACETYLSALICYLIC ACID—"ASPIRIN"

Author Affiliations

New York Attending Physician, City Hospital

JAMA. 1918;71(17):1381. doi:10.1001/jama.1918.26020430003008d

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

The following report shows that some persons are peculiarly susceptible to the effect of acetylsalicylic acid — "aspirin":

Miss A., a strong, vigorous woman, aged 32, weighing 140 pounds, consulted me about indefinite pains in the back and chest which followed a slight sore throat. I prescribed aspirin in 5-grain capsules. The first capsule, of the Bayer brand of acetylsalicylic acid, was taken at 12:15. Forty-five minutes later the patient felt an itching of the scalp, swelling of the hands, and white blotches appeared over the face and body. In a few minutes the eyes were swollen and closed and violent irritation of the larynx set in.

I was hastily summoned and found the patient unable to speak and with marked interference with breathing. The face was hardly recognizable, and the obstruction of the larynx was very alarming. The pulse was rapid and the breathing spasmodic. The question of tracheotomy

First Page Preview View Large
First page PDF preview
First page PDF preview
×